Side Effects of Sudafed

Written by jill lee
  • Share
  • Tweet
  • Share
  • Email

Dilated or inflamed vessels in the nose can cause uncomfortable sinus pain and pressure. Sudafed contains the drug pseudoephedrine to help relieve nasal congestion by shrinking the blood vessels in the nasal passages. Many types of Sudafed also contain acetaminophen, a pain and fever reducer. As with all drugs, pseudoephedrine and acetaminophen can cause unwanted side effects that patients should be aware of prior to taking the medication. As with all medications, always take Sudafed as directed.

Other People Are Reading

Common Side Effects

Common side effects of Sudafed are typically mild and do not require the user to seek medical attention or stop taking the medication. If you experience side effects that are too unpleasant, disruptive or that worsen over time, stop taking the medication and consult a doctor or pharmacist. Many people experience insomnia while taking pseudoephedrine, so other cold medications may be better for nighttime use. Dizziness and lightheadedness are also common side effects, so be cautious while driving or engaging in any activity that could be dangerous in an altered state until you know how the drug affects you. Loss of appetite, nervousness, shaking, skin rash and headache may also occur. Pseudoephedrine can reduce blood flow to the extremities, causing your hands or feet to feel cold.

Serious Side Effects

Serious side effects of Sudafed are not particularly common, but patients who experience them should stop taking the medication and consult a doctor as soon as possible. A physician should evaluate any severe form of common side effects, such as dizziness or nausea. Fast or irregular heartbeat, increased blood pressure, flulike symptoms, dark urine and yellowing of the skin and eyes are also potentially serious side effects of Sudafed.

Severe Allergic Reaction

While a severe allergic reaction to pseudoephedrine and/or acetaminophen is rare, if you experience difficulty breathing, chest constriction, hives or swelling of the face, tongue or throat, you should seek immediate medical attention. Severe allergic reactions to Sudafed can usually be treated without any permanent damage if emergency medical treatment is administered.

Overdose

Many Sudafed products contain acetaminophen, and an overdose can cause serious liver damage. According to the Food and Drug Administration, consuming more than 4g (4,000 mg) of acetaminophen per day can cause liver damage. Patients should take extra care in monitoring the amount of acetaminophen consumed each day, especially when taking other cold or flu medications or pain relievers, as many of these contain acetaminophen. If an overdose is suspected, contact a poison control centre or get to the nearest emergency room as soon as possible.

Other Considerations

Pregnant or breastfeeding women should not take Sudafed unless directed to do so by a doctor, as it may cause damage to a foetus or infant. Patients who have taken an MAOI within the last 14 days should avoid taking Sudafed, as life-threatening side effects may occur if pseudoephedrine is ingested before the MAOI is completely out of the patient's system. Patients who have liver disease, glaucoma, diabetes, cirrhosis of the liver, alcoholism or an enlarged prostate should consult a doctor before taking Sudafed. Ask a doctor or pharmacist before taking other over-the-counter pain relievers or cold or allergy medications to avoid possible dangerous interactions, and avoid caffeinated drinks and diet pills while taking Sudafed to minimise the risk of increased heart rate and blood pressure.

Don't Miss

Filter:
  • All types
  • Articles
  • Slideshows
  • Videos
Sort:
  • Most relevant
  • Most popular
  • Most recent

No articles available

No slideshows available

No videos available

By using the eHow.co.uk site, you consent to the use of cookies. For more information, please see our Cookie policy.